Complications associated with antibiotic administration: neurological adverse events and interference with antiepileptic drugs

Int J Antimicrob Agents. 2017 Jul;50(1):1-8. doi: 10.1016/j.ijantimicag.2017.01.027. Epub 2017 Apr 13.

Abstract

Antibiotic use is associated with toxic effects involving the peripheral and central nervous systems and it may interfere with antiepileptic drugs, causing significant variations in their serum levels and activity. Prompt identification of neurological complications during antibiotic therapy is important in order to make appropriate modifications to medication. Characteristics of the drug and the patient, including age and underlying diseases, may favour these complications. The main aim of this study was to review the neurological adverse events that may follow antibiotic administration, the mechanisms that cause them, and the possibility of prevention and treatment. Moreover, the interference of antibiotics with serum levels and the activity of antiepileptic drugs are discussed. The results demonstrate that antibiotic-associated adverse events involving the nervous system are relatively uncommon and are only rarely severe and irreversible, although neurotoxicity has been reported for several antibiotics. Moreover, for patients receiving antiepileptic drugs, monitoring of drug serum levels to avoid the risk of toxicity or inadequate therapy is mandatory during antibiotic treatment. Areas for future research include the effects of combined antibiotic therapies as well as multiple antiepileptic drugs in study populations with an adequate sample size, including neonates and infants, patients with pharmacoresistant epilepsy and elderly patients.

Keywords: Adverse events; Antibiotics; Antiepileptic drugs; Antituberculosis drugs; Drug interactions; Neurotoxicity.

Publication types

  • Review

MeSH terms

  • Anti-Bacterial Agents / adverse effects*
  • Anticonvulsants / administration & dosage
  • Drug Interactions*
  • Humans
  • Neurotoxicity Syndromes / epidemiology*
  • Neurotoxicity Syndromes / pathology*

Substances

  • Anti-Bacterial Agents
  • Anticonvulsants